Back to Ask the Diabetes Team Ask the Diabetes Team

From Richland, Washington, USA:

My 15-year-old son was diagnosed at the age of 12 and was switched to Lantus and Humalog about nine months into the disease. A number of things changed over the next two years. He is not as physically active as he was before and, even though he does get physical activity, there is room for improvement. Over the two years on Lantus, he has continually gained too much weight even when trying to control the issue. He is now overweight. He is also having issues with the Lantus working as it does for most. For him, it lasts 22 hours and has a quick plateau at around the five hour mark. Since he does a split dose, this happens twice and his Lantus need are increasing up to 90 units daily.

Due to the insurance company denying his insulin pump therapy, I have been doing some review of his medical records. I am finding a few things recorded that have not been mentioned or fully explained to us. I feel somehow they have been overlooked. He was diagnosed with chronic thyroiditis. The laboratory tests revealed that he has an elevation of the thyroid antibodies for both antiperoxidase and antithyroglobulin. His thyroid gland was not enlarged but palpable. Could you tell me what this means and is this something that requires medication to treat? Also, could this have anything to do with some of the weight gain?


Up to 25% of children with diabetes will develop thyroid disease and require thyroid pills. If he has antibodies, he does have thyroid disease. I don't know the actual thyroid function. If it is low, it can lead to weight gain, but usually it also is associated with less of an insulin need. I would ask your endocrinologist about it. He may need thyroid pills.


Original posting 24 Jan 2008
Posted to Thyroid


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:16
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.